Coherent algebras. (English) Zbl 0618.05014

For a finite nonempty set X, a coherent algebra on X is defined to be a subalgebra of the algebra \(M_ X(C)\), the X-square matrices over the complex numbers \({\mathbb{C}}\), which is closed under the adjoint map and under Hadamard multiplication and contains the matrix with 1 in each entry. (Here Hadamard multiplication means \((a_{ij})(b_{ij})=(a_{ij}b_{ij}).)\) A configuration \(C=(X,(f_ i)_{i in I})\) on X over a finite set I consists of the set X together with a family of nonempty binary relations on X and as such can be identified with the family \((A_ i)_{i in I}\) of matrices of the \(f_ i\), called the adjacency matrices of C. This paper studies so- called coherent configurations (see the author [Geom. Dedicata 4, 1-32 (1975; Zbl 0333.05010) and 5, 413-424 (1976; Zbl 0353.05009)]) which turn out to be those configurations having a coherent algebra of adjacency matrices. Each coherent algebra has an associated type which is a symmetric matrix of positive entries of order t where t is a number determined by a particular partition of the underlying coherent configuration. The author considers various types, paying particular attention to \(2\times 2\) and \(3\times 3\) types, showing how some of these correspond to designs considered by J. M. Goethals and J. J. Seidel [Can. J. Math. 22, 597-614 (1970; Zbl 0198.293)], H. Enemoto, N. Ito and R. Noda [Osaka J. Math. 16, 39-43 (1979; Zbl 0401.05017)], P. J. Cameron and J. H. van Lint [Graphs, Codes and Designs (Lond. Math. Soc. Lect. Note Ser. 43 (1980; Zbl 0427.05001)], and others.
Reviewer: J.Clark


05B30 Other designs, configurations
05B99 Designs and configurations
15A30 Algebraic systems of matrices
Full Text: DOI


[1] Bose, R.C.; Mesner, D.M., On linear associative algebras corresponding to association schemes of partially balanced designs, Ann. math. statist., 30, 21-38, (1959) · Zbl 0089.15002
[2] Bremner, A., A Diophantine equation arising from tight 4-designs, Osaka J. math., 10, 253-356, (1979) · Zbl 0417.05008
[3] Cameron, P.J., On groups with several doubly transitive permutation representations, J. London. math. soc., 6, 2, 122-128, (1972) · Zbl 0253.20008
[4] Cameron, P.J.; van Lint, J.H., Graphs, codes and designs, London math. soc. lecture note series, 43, (1980) · Zbl 0427.05001
[5] Enemoto, H.; Ito, N.; Noda, R., Tight 4-designs, Osaka J. math., 16, 39-43, (1979) · Zbl 0401.05017
[6] Goethals, J.M.; Seidel, J.J., Strongly regular graphs from combinatorial designs, Canad. J. math., 22, 597-614, (1970) · Zbl 0198.29301
[7] Higman, D.G.; Higman, D.G., Coherent configurations II. weighted adjacency algebras, Geom. dedicata, Geom. dedicata, 5, 413-424, (1976) · Zbl 0353.05009
[8] Higman, D.G., Systems of configurations, Proceedings of bicentenial congress wiskunding genootschap, (1979), Part I, MC Tract 100 · Zbl 0436.05016
[9] D.G. Higman, Coherent configurations ot type (3, 2; 3) and strongly regular designs, to appear. · Zbl 0659.05033
[10] D.G. Higman, Coherent algebras of rank 4, to appear.
[11] D.G. Higman, Admissible relations, to appear. · Zbl 0522.05056
[12] S. Hobart, Designs of type (2, 2; 4), Ph. D. Thesis, in preparation. · Zbl 0756.05013
[13] MacWilliams, F.J.; Sloane, N.J.A., The theory of error correcting codes, (1978), North Holland New York · Zbl 0369.94008
[14] Tits, J., A local approach to buildings, () · Zbl 0496.51001
[15] (), 558
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.